CASE Schizophrenia, leukemia, and chemotherapy
Mr. A, age 30, has schizophrenia but has been stable on clozapine 600 mg/d. He presents to the emergency department with generalized pain that started in his right scapula, arm, elbow, and back. Laboratory tests and a diagnostic examination reveal severe leukocytosis, thrombocytopenia, and anemia, and clinicians diagnose Mr. A with B-cell acute lymphocytic leukemia (B-ALL). Upon admission, Mr. A is neutropenic with an absolute neutrophil count (ANC) of 1,420 µL (reference range 2,500 to 6,000 µL). The hematology team recommends chemotherapy. The treating clinicians also consult the psychiatry team for recommendations on how to best manage Mr. A’s schizophrenia during chemotherapy, including whether clozapine should be discontinued.
HISTORY Stable on clozapine for >10 years
Mr. A was diagnosed with schizophrenia at age 15 after developing paranoia and auditory hallucinations of people talking to him and to each other. He had been hospitalized multiple times for worsened auditory hallucinations and paranoia that led to significant agitation and violence. Previous treatment with multiple antipsychotics, including haloperidol, quetiapine, aripiprazole, olanzapine, risperidone, and ziprasidone, was not successful. Mr. A began clozapine >10 years ago, and his symptoms have been stable since, without any further psychiatric hospitalizations. Mr. A takes clozapine 600 mg/d and divalproex sodium 1,500 mg/d, which he tolerates well and without significant adverse effects. Though he continues to have intermittent auditory hallucinations, they are mild and manageable. Mr. A lives with his mother, who reports he occasionally talks to himself but when he does not take clozapine, the auditory hallucinations worsen and cause him to become paranoid and aggressive. His ANC is monitored monthly and had been normal for several years until he was diagnosed with B-ALL.
The authors’ observations
The decision to continue clozapine during chemotherapy is challenging and should weigh the risk of agranulocytosis against that of psychiatric destabilization. Because clozapine and chemotherapy are both associated with agranulocytosis, there is concern that concurrent treatment could increase this risk in an additive or synergistic manner. To the best of our knowledge, there are currently no controlled studies investigating the interactions between clozapine and chemotherapeutic agents. Evidence on the hematopoietic consequences of concurrent clozapine and chemotherapy treatment has been limited to case reports because the topic does not lend itself well to randomized controlled trials.
A recent systematic review found no adverse outcomes among the 27 published cases in which clozapine was continued during myelosuppressive chemotherapy.1 The most notable finding was an association between clozapine discontinuation and psychiatric decompensation, which was reported in 12 of 13 cases in which clozapine was prophylactically discontinued to minimize the risk of agranulocytosis.
Patient-specific factors must also be considered, such as the likelihood that psychotic symptoms will recur or worsen if clozapine is discontinued, as well as the extent to which symptom recurrence would interfere with cancer treatment. Clinicians should evaluate the feasibility of switching to another antipsychotic by obtaining a thorough history of the patient’s previous antipsychotics, doses, treatment duration, and response. However, many patients are treated with clozapine because their psychotic symptoms did not improve with other treatments. The character and severity of the patient’s psychotic symptoms when untreated or prior to clozapine treatment can provide a clearer understanding of how a recurrence of symptoms may interfere with cancer treatment. To formulate an accurate assessment of risks and benefits, it is necessary to consider both available evidence and patient-specific factors. The significant agitation and paranoia that Mr. A experienced when not taking clozapine was likely to disrupt chemotherapy. Thus, the adverse consequences of discontinuing clozapine were both severe and likely.
TREATMENT Continuing clozapine
After an extensive discussion of risks, benefits, and alternative treatments with the hematology and psychiatry teams, Mr. A and his family decide to continue clozapine with increased ANC monitoring during chemotherapy. Concurrent treatment was pursued with close collaboration among the patient, the patient’s family, and the hematology and pharmacy teams, and in careful consideration of the clozapine risk evaluation and mitigation strategy. Mr. A’s ANC was monitored daily during chemotherapy treatments and weekly in the intervals between treatments.
As expected, chemotherapy resulted in bone marrow suppression and pancytopenia. Mr. A’s ANC steadily decreased during the next 10 days until it reached 0 µL. This was consistent with the predicted ANC nadir between Day 10 and Day 14, after which recovery was expected. However, Mr. A’s ANC remained at 0 µL on Day 15.
Continue to: The authors' observations